liver diseases

Report
Diagnostic tests for liver diseases
• Liver blood test:
1. AST˃ 34 IU/L
2. ALT˃ 35 IU/L
3. ALP˃ 140 IU/L
• Other liver function test:
1. Elevated bilirubin
2. Decreased albumin production by liver
3. Elevated prothrombin time
Clinical case 1
• A 76-year-old man with a history of COPD was
prescribed a course of co-amoxiclav 375 mg
three times a day for 7 days.
• He presented to his primary care doctor with
general malaise,
vomiting
and pruritus
Clinical case 1
Questions
• Do the clinical signs in this patient
suggest liver disease ?
• Is co-amoxiclav a possible cause of liver
disease? What other information is required?
• What treatment is appropriate?
Answer to Clinical case 1
1. General malaise, tiredness and nausea and vomiting
are possible signs of liver disease Pruritus is
associated with chlestatic jaundice as the bile salts are
deposited in the skin and cause itching.
2. co-amoxiclav is a likely cause here, although a
complete history is required to exclude other drugs or
causes of illness or pre-existing liver disease.
3. -Symptomatic treatment of the itch with
antihistamines is appropriate.
- Topical treatment with menthol in aqueous cream
may provide relief for some patients
-Colestyramine may be added
Clinical case 2
• A 56 year old man with alcoholic
cirrhosis is admitted to hospital
following a haematemesis.
• He has been abstinent from
alcohol for 18 months and is on a waiting list for a liver
transplantation because of intractable ascites.
• Endoscopy confirms he is bleeding from
oesophageal varices which are banded.
•
The patient is transferred 8 hours later to a specialist regional
centre at their request for further management.
Clinical case 2
• Laboratory data on admission are:
1.
2.
3.
4.
5.
6.
7.
8.
9.
Na
K
Creatinine
Urea
Bilirubin
ALT
PT
Albumin
Hb
124 (133-143mmol/L)
3.0 (3.5-5.0mmol/L)
131 (80-124µmol/L)
14.3 (2.7-7.7mmol/L)
167 (3.15µmol/L)
24 (0-35 iu/L)
18.9 seconds (13 seconds)
24 (35-50g/dL)
8.9 (13.5-18g/dL)
• Drugs on admission: Spironolactone 200 mg one each morning
• Q: What treatment would be recommended before the patient is
transferred to the regional centre?
Answer to Clinical case 2
1. Restore blood volume: colloid then cross
matched blood
2. Hypokalemia: dextrose 5% and potassium
3. Reduce portal pressure: terlipressin or
octreotide
4. Broad spectrum antibiotics
5. If bleeding from gastric mucosal lesion: give PPI
or H2R blockers
6. Spironolactone should be stopped
7. Vit K
8. Encephalopathy may occur so give: lactulose or
phosphate enema
Clinical case 3
• An 80-year-old African American female (AAF) with a
past medical history (PMH) of osteoarthritis (OA) is
admitted to the hospital with a chief complaint (CC) of
jaundice for 2 months.
• The patient did not notice the jaundice or felt any
differently but her physician was worried and she was admitted to a
different hospital 2 months ago.
• The liver ultrasound (U/S) showed gallstones and she had a
laparoscopic cholecystectomy 2 months ago.
•
After surgery, the jaundice decreased slightly but then returned.
Clinical case 3
• Past medical history (PMH):
-Osteoarthritis (OA),
-esophagogastroduodenoscopy (EGD) and
colonoscopy 4 months ago were both reported
as normal.
• Medications:
1. Celebrex (celecoxib),
2. Arthrotec (diclofenac and misoprostol),
3. aspirin (ASA)
• Family medical history (FMH):
Hypertension (HTN)
• Social history (SH):
She quit drinking and smoking 40 years ago.
Clinical case 3
Questions:
1) What do you think is the cause
of the jaundice?
2) What did we learn from this case?
Answer to clinical case 3
1. Drug-induced hepatitis due to diclofenac (Arthrotec
is diclonefac/misoprostol).
2. Always consider drug-induced hepatitis in your
differential diagnosis of hepatitis and jaundice.
NSAIDs are among the common causes of LFTs
elevation.

similar documents